Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 122, NWS St. Louis, MO

July 24, 2022Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 24, 2022, 4:47 PM CDT for Fayette County, Marion County, Illinois. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2022, 4:47 PM CDT (21:47 UTC)
Expired
Jul 24, 2022, 5:30 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 112 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:16 PM CDTHAIL 1Alma, ILREPORT OF 1 INCH HAIL AND 53 MPH WINDS.
Jul 24, 5:17 PM CDTHAIL 0.75Alma, ILPENNY SIZED HAIL REPORTS GATHERED FROM AROUND AREA BY EMERGENCY MANAGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS53 KLSX 242147
SVRLSX
ILC051-121-242230-
/O.NEW.KLSX.SV.W.0122.220724T2147Z-220724T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
447 PM CDT Sun Jul 24 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Marion County in south central Illinois...
  Southeastern Fayette County in south central Illinois...

* Until 530 PM CDT.

* At 446 PM CDT, a severe thunderstorm was located near Patoka,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kinmundy, Farina, Omega and Stephen Forbes Station.

This includes Interstate 57 in Illinois between exits 127 and 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3867 8870 3873 8905 3885 8905 3890 8869
TIME...MOT...LOC 2146Z 269DEG 20KT 3879 8900 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
2 follow-up statements
952 
WWUS53 KLSX 242155
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
455 PM CDT Sun Jul 24 2022

ILC051-121-242230-
/O.CON.KLSX.SV.W.0122.000000T0000Z-220724T2230Z/
Marion IL-Fayette IL-
455 PM CDT Sun Jul 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MARION AND SOUTHEASTERN FAYETTE COUNTIES...

At 455 PM CDT, a severe thunderstorm was located near Kinmundy,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kinmundy, Farina, Omega, Stephen Forbes Station, La Clede, St. Peter
and Alma.

This includes Interstate 57 in Illinois between exits 127 and 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3874 8903 3884 8903 3889 8869 3868 8870
TIME...MOT...LOC 2155Z 269DEG 18KT 3879 8896 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
094 
WWUS53 KLSX 242211
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
511 PM CDT Sun Jul 24 2022

ILC051-242220-
/O.CAN.KLSX.SV.W.0122.000000T0000Z-220724T2230Z/
Fayette IL-
511 PM CDT Sun Jul 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3873 8898 3878 8898 3882 8870 3868 8870
TIME...MOT...LOC 2210Z 268DEG 23KT 3874 8891 

$$

ILC121-242230-
/O.CON.KLSX.SV.W.0122.000000T0000Z-220724T2230Z/
Marion IL-
511 PM CDT Sun Jul 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MARION COUNTY...

At 510 PM CDT, a severe thunderstorm was located near Kinmundy,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kinmundy, Farina, Omega, Stephen Forbes Station and Alma. 

This includes Interstate 57 in Illinois near exit 127.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3873 8898 3878 8898 3882 8870 3868 8870
TIME...MOT...LOC 2210Z 268DEG 23KT 3874 8891 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:34 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 24, 2:34 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
234 PM CDT Sun Jul 24 2022

.SHORT TERM...  (Through Late Monday Night)
Issued at 233 PM CDT Sun Jul 24 2022

The front is working south across the area, with latest surface
analysis showing the front reaching to near a SPI-STL-JEF.
Temperatures even behind the front are still warming up with
dewpoints pooling along the front. This is causing heat indices all
across the advisory area to have temperatures or heat indices near
or above 100 degrees at 2 pm.  Will keep the advisory going at this
point until appreciable cooling can take place.

Otherwise, some high based post frontal showers have developed
behind the front with satellite showing some cumulus developing
ahead of the front over southeast Missouri into south central
Illinois where latest mesoanalysis is showing MLCAPES between 1500-
3000 J/kg.  CAMS still support scattered thunderstorms developing
along the front late this afternoon into early this evening.  Given
the relatively weak deep layer shear and the inverted-V forecast
soundings, isolated thunderstorms could produce damaging winds.

HREF/RAP is showing the front stalling out just south of the CWA
this evening with moisture convergence setting up north of the front
through the evening.  Will keep likely PoPs late tonight into Monday
morning over central and southeast Missouri when the low level jet
will intesect the front ahead of a mid level vort max.  Then will
continue a chance of showers and thunderstorms during the day
tomorrow as it will remains unstable with weak capping.  Will carry
likely/categorical PoPs along and north of I-70 on Monday night as
there are strong indications that a MCS will move east through this
area which may produce some locally heavy rainfall overnight.

Temperatures will cool this evening with near normal lows tonight.
Highs on Monday will be cooler with highs along I-70 only around 80
degrees because of the expected clouds and weak cold air advection.

Britt

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 233 PM CDT Sun Jul 24 2022

There is still good support in the global ensembles that quasi-zonal
flow will become established across the Midwest mid-late week as the
GFS/ECWMF show a series of weak shortwaves moving across Missouri
and Illinois.  Still expect a stalled front to act a focus for
shower and thunderstorm and possible MCS development, so will keep
high chance and likely PoPs going Tuesday through Thursday night.
This will bring the potential for some beneficial rains across parts
of the area this week.  There is good continuity that stronger
trough will drop into the Great Lakes by Friday that will push the
front south of the CWA followed by large surface high moving into
lower Great Lakes next week.  This will at least limit rain chances
to the southern part of the CWA by next weekend.

Tuesday could still see warm temperatures south of the front with
850mb temperatures around 20C with the NBM and DESI temperature
plumes showing highs near normal over southern half of the area,
though with a fairly wide spread for the end of July.  For the rest
of the period, temperatures are below normal given the clouds and
precipitation chances with the front in the area mid-late week and
the front pushing south of the area by next weekend.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1236 PM CDT Sun Jul 24 2022

A front will continue to move south across the area bringing a
chance of showers and thunderstorms to KCOU/KJEF and the St. Louis
area terminals this afternoon into tomorrow morning. The most
likely time for showers and thunderstorms will be between 21-01Z
at the St. Louis area terminals with scattered thundertorms
persisting south of the terminal through the night, with a better
chance moving back into the terminal after 15Z on Monday. While
there is a chance of thunderstorms beginning this afternoon at
KJEF/KCOU, the best chance is not until after 06Z tonight.
MVFR/possible IFR ceilings and visibilities can be expected with
the showers and thunderstorms. Winds will turn out of the north
behind the front.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...IL...&&

WFO LSX
Hazardous weather outlook, Jul 24, 2:47 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service St Louis MO
247 PM CDT Sun Jul 24 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
247 PM CDT Sun Jul 24 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Dangerous heat will continue for all but northeast Missouri and west
central Illinois, with peak heat index values of 100 to 109 degrees.
Heat advisories remain in effect for much of the area through early
evening.

There is a chance of thunderstorms across the region through tonight.
An isolated strong to severe storm or two is possible early this
evening evening across parts of east central and southeast Missouri
into southwest and south central Illinois. Damaging winds will be the
main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms over parts of the area each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into early this evening.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:13 PM CDTSevere Thunderstorm WarningLSXMarion47 min
Jul 24, 5:47 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMarion43 min
Jul 24, 6:23 PM CDTSevere Thunderstorm WarningLSXMarion33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.